Missouri, 2002

Damaging Wind in Missouri, April 14, 2002

April 14, 2002 · NWS PAH · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$40,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Apr 14, 12:32 AM CST, 28 minutes earlier.

Area forecast discussion, Apr 14, 12:32 AM CST, 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
132 AM CDT SUN APR 14 2002

CURRENT PACKAGE IN DECENT SHAPE. WILL MAKE A COUPLE OF TIMING
ADJUSTMENTS AND TWEAK A FEW TEMPS.

REMNANTS OF MCS CURRENTLY OVER WRN HALF OF CWA TO CONTINUE MOVING
NE. DO EXPECT DEVELOPMENT ACROSS SE PORTIONS TODAY AS SHORT WAVE AND
ASSOC VORT MAX INTERSECT DEEP MOISTURE. SFC BOUNDARY ACROSS CWA HAS
ALL BUT COMPLETELY WASHED OUT. RW/TRW SHOULD CLEAR THE CWA FROM W TO
E TODAY AS SHORT WAVE CONTINUES ITS EASTWARD TREK. MODELS SHOWING
DECENT QPF WITH THIS FEATURE BUT ASIDE FROM A COUPLE OF TROUBLE
SPOTS...MOST AREAS SHOULD BE OKAY SINCE THE FRONT WILL NO LONGER BE
THERE TO ENHANCE FORCING AND THE FACT THAT THE SYSTEM WILL KEEP
MOVING. MODELS FAIRLY SIMILAR THROUGH 36 HOURS. AT THAT TIME AVN
LIFTS A SOUTHERN STREAM SHORT WAVE ALMOST DUE NORTH ACROSS THE CWA
ON MONDAY AND CRANKS OUT A ROUND OF LIGHT PRECIP. BOTH ETA/NGM KEEP
THIS FEATURE JUST TO OUR SOUTH WHICH LOOKS BETTER CONSIDERING A WSW
FLOW ALOFT VERSUS SSW. AVN DRAGS THIS FEATURE ACROSS THE AREA
(ESPECIALLY SE HALF) THROUGH MONDAY NIGHT BUT AGAIN THE ETA/NGM SHOW
ONLY CLOUDS SO WILL OPT FOR THE MAJORITY RULE. WILL MAKE NO CHANGES
TO THE EXTENDED ATTM.

FOR TEMPS...WILL GO WITH A FWC/MAV MOS COMPROMISE.

.PAH...NONE.

PACKETT

In the hours before

Special weather statement, Apr 13, 9:41 PM CST, 3 hours 19 minutes before
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-140900-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
1041 PM CDT SAT APR 13 2002

...HAZARDOUS WEATHER OUTLOOK FOR SOUTHEAST MISSOURI...SOUTHERN
ILLINOIS...WESTERN KENTUCKY...AND SOUTHWEST INDIANA...

THREATS...
THUNDERSTORMS ARE POSSIBLE OVERNIGHT AND SUNDAY MORNING ACROSS
THE QUAD STATE REGION. PERIODS OF HEAVY RAIN ARE ALSO POSSIBLE ACROSS
MUCH OF THE REGION OVERNIGHT.

DISCUSSION...
AN AREA OF LOW PRESSURE ALOFT WILL INTERACT WITH A WEAK STATIONARY
FRONT OVERNIGHT. EARLIER SATURDAY EVENING...THE FRONT WAS DRAPED FROM
WEST TO EAST ACROSS EXTREME SOUTHERN MISSOURI AND WESTERN KENTUCKY.
THIS COMBINATION...ALONG WITH MOIST AND UNSTABLE AIR...WILL RESULT
IN NUMEROUS SHOWERS AND SCATTERED THUNDERSTORMS TO MOVE EAST ALONG
THE FRONT.

THE TRACK AND TIMING OF THE LOW PRESSURE SYSTEM IS STILL
A BIT UNCERTAIN...BUT THE POTENTIAL EXISTS FOR LOCALIZED RAINFALL
AMOUNTS IN THE ONE TO TWO INCH RANGE. IF THIS WERE TO HAPPEN...SOME
AREAS COULD HAVE FLOODING PROBLEMS STARTING EARLY SUNDAY MORNING.
HOWEVER...THE THUNDERSTORMS ARE NOT EXPECTED TO REACH SEVERE LEVELS.
THE STORMS WILL DIMINISH LATE SUNDAY MORNING...AS THE UPPER LOW
PUSHES FARTHER EAST.

SPOTTER ACTIVATION...
ACTIVATION OF SPOTTERS MAY BE REQUIRED OVERNIGHT...MAINLY FOR
FLOODING REPORTS.

&&

MEFFERT

The radar

The Paducah radar (KPAH), 147 km away, was scanning. The volume nearest the first event began at 06:59 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Butler

When
April 14, 1:00 AM CST
Where
Butler County, 3 mi SE of Poplar Bluff
Measured
60 kt (69 mph)
Property damage
$40,000
Reported by
EMERGENCY MANAGER
Coordinates
36.717, -90.367

Three buildings were destroyed, and two trees were uprooted.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2002Every state in 2002This day in weather historyWarnings in Missouri, April 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5293317.